Mirtazapine severe reaction - Mental Health Sup...

Mental Health Support

28,275 members16,112 posts

Mirtazapine severe reaction

clovislorry profile image
clovislorry

On Wednesday I was prescribed 15mg of Mirtazapine to be taken at night, which I did. I slept well that night but the next morning I could not wake up, I felt like a zombie and I had a severe depressive episode, crying, feeling almost suicidal and panicky. My husband phoned my doctor who told me not to take any more tablets and to phone him on Monday to let him know how I was and to discuss what to do next. I slept most of Thursday and several hours on Friday. It's now Saturday and I'm still feeling very spaced out. I feel dizzy when I stand up, although the depression has lifted.

What I would like to know is - has anybody here had a similar experience with Mirtazapine? How long did it take for you to feel "normal" again? It seems such an extreme reaction to what was a very low dose, and I'm really getting worried that this side effect will be permanent.

I was on Fluoxetine for 14 years until last November, when it felt like it wasn't working any more, however that came after a year of viral illnesses and I think that was what brought on my depression again. My doctor switched me to Sertraline but that gave me chronic diahorrea, hence the change to Mirtazapine last week - but that obviously doesn't suit me either. I am thinking I should go back to Fluoxetine as I had no side-effects from that. Any thoughts please?

12 Replies

Hello and welcome clovislorry,

We are sorry to hear that you are experiencing problems with medication at the moment.

Please take your health professionals advice on this medication and what they feel you should do next as they know your medical history.

Perhaps some of our members have themselves experienced similar problems and will share their experience with you but please remember your Doctor knows you and the members will have a differing accounts.

Is there any of our members who have had a similar experience please and how did you overcome it? Thank you.

I hope you feel better soon and take care.

MAS Nurse.

It sounds an extreme reaction to one dose. Could it have been something else do you think?

clovislorry profile image
clovislorry in reply to Suzie40

I don't think so. It was the only change in my meds and I've never experienced anything quite like it before.

Thank you for your reply Suzie.

Mirtazapine was very rough for me it gave me a lot of side effects, dizziness, sleepy all the time. It made my anxiety worse. It sounds a lot like my experience on the drug but yes its strange after just one dose I took it for 10 weeks or so. I hope you find something that suits you better.

In the end I had to just go without meds and focus on CBT and other forms of therapy the only thing that helped was a drug that I couldn't take for very long as its too addictive.

Good luck I'm sure your doctor will know the next best step.

Thank you phoenix, that's more or less what I think will happen next for me. I can't believe how strong my reaction was to just one tiny tablet but then again I suppose we're all different. I hate feeling groggy like this but hopefully I'll get over it very soon. I can hardly remember the last time I felt clear-headed! I'm finding it hard to focus on anything and I can hardly finish a sentence because I forget what I started to say!

Hi Clovislorry

Sorry you are having a rough time. I am on sertraline and was on mirtazapine at the same time for most of a year. The mirtazapine was a 15mg dose and it was explained to me that the lower dose has a more tranquilising effect and that is why its taken at night to help you sleep. In a bigger dose it has more of an energy giving effect. If you are suffering with extreme anxiety it is brilliant for getting you to sleep but if you are not so anxious it really can knock you out and make it very hard to wake in the morning. As my anxiety levels began to come down I then found my issue was that I was sleeping so deeply I had a few night time issues with bed wetting and that really upset me so I came off it but for the best part of a year it had no side effects.

You say you have just changed from one anti depressant to another...this will upset your whole system for a while including your mood and digestive system. It may not be the mirtazapine itself but rather the change in meds which will have side effects no matter what the drug it is.

I personally now recognise that anxiety is the biggest cause of bowel problems...I was going to the toilet up to 7 times a day with cramps and diahhorea and that was before I went on meds!! You are going through a difficult patch and that can play havoc with your digestive system. Its the first thing that tends to get effected and then the stress of that can make you more stressed!

My advice is simply to be aware that any meds or change of meds affect us and have side effects but most of the time the body readjusts if you can persevere. I have not had any bad side effects with sertraline and initially my body tolerated the mirtazapine very well. And that is the thing...that's my body...everyone reacts differently. Only you and your medical professional can decide whats best for you but there are so many variable factors that often we can make inaccurate assessments of how something affects us....often we just have to wait and see and give our bodies a chance to adjust.

Good luck in whatever you decide.

Thank you purplesue, your reply makes a lot of sense. I am feeling a little better now but my head is still quite "muggy" (if that's even a word) nearly 4 days after just taking one tablet! I'm due to speak to my doctor tomorrow and I'm going to suggest I come off all ADs (I'm still on a quarter of a tablet of Sertraline a day) until my system is completely clear of them, then look at it again. Maybe I'll settle down to the point where I don't need them any more, let's hope so.

I took mirtazapine for a couple of months and was really fatigued and spaced out when I was on it. Also I couldn't wake up in the mornings and was sleeping an excessive amount. I have stopped

taking it now and cannot sleep at night anymore but im still able to function better than when I was on it.

clovislorry profile image
clovislorry in reply to Bekel2

Thanks for your reply. I only took the one tablet - and it took 5 days to work its way out of my system. I feel like I lost 5 days of my life - so never again! I guess it just didn't suit me. I'm now completely off the Mirtazapine and Sertraline and back on 20mg of Fluoxetine, and I feel so much better.

Hidden profile image
Hidden

Mirtazipine turned me into a zombie, I don't know how long I took it for, my memory is very sketchy from back then but there was no way that the way it made me feel was normal. I felt like my head was stuffed with cotton wool and I was literally a zombie

clovislorry profile image
clovislorry in reply to Hidden

Hi Onlyme, thank you for your reply. Reading back on my post now it seems a lifetime ago that I had that bad reaction to Mirtazapine. Never again for me! Anyway I got back on the Fluoxetine 40mg and that sorted me out until just recently when anxiety took hold. So my doctor increased my dose to 60mg just for 2 months, and it has done the trick. I hope everything is good for you now.

You may also like...